Florida, 2009

Hail and Damaging Wind in Florida, June 13, 2009

June 13, 2009 · NWS MLB · 2 events in 1 county or zone

Numerous strong storms developed over east central Florida, with a few strengthening to severe levels and producing wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous strong storms developed over east central Florida, with a few strengthening to severe levels and producing wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 13, 12:30 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 12:30 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
130 PM EDT SAT JUN 13 2009

.DISCUSSION...

CURRENT...VIS IMAGERY SHOWS CU FIELD ALMOST NON-EXISTENT SOUTH OF A
MCO-COF LINE...AND FAIRLY SCT/SPARSE NORTH OF THAT. ONLY AREA WHERE
CU HAS ANY SORT OF LUMPY LOOK TO IT IS ALONG A JAX-CTY LINE...NR
WHERE THE MID LVL TROUGH AXIS IS. LAST FEW FRAMES FROM KJAX 88D SHOW
A LINE OF SHRA/ISOLD TS STARTING TO FORM ALONG IT. EXPECT THIS LINE
TO SAG SEWD TWD THE NRN CWA UNDER INCRSG NW STEERING FLOW THE REST
OF THE AFTN.

OVERNIGHT...ASSUMING THAT A FEW SHRA/TS ACTUALLY REACH THE NRN CWA
BEFORE 00Z...THERE IS A SMALL CHC OF SOME LINGERING ACTIVITY IN THIS
AREA FOR A COUPLE HRS INTO THE EVENING PD. AS SUCH...HAVE ADDED A
SMALL POP FOR THIS AREA THROUGH ABOUT 02Z-03Z. INTERESTINGLY...THE
12Z MAV STILL SHOWS POPS IN THE 25-30% RANGE FOR THIS AREA.

SUN...MORE OF THE SAME. SFC RIDGE AXIS ACROSS SOUTH FL WILL MEAN
ANOTHER DAY OF LGT WRLY SFC WINDS...WITH THE ECSB VERY SLOWLY TRYING
TO PRES WWD ACROSS THE COASTAL COS...AND STRUGGLING TO MAKE IT INTO
THE INTR. MODEST INCREASE IN MOISTURE COULD SPARK A FEW TS...BUT NOT
MORE THAN 20% CHC AT BEST.

SUN NIGHT-MON NIGHT...PRECIPITATION CHANCES TO REMAIN SLIM AND ISOLD
WITH DEEP LAYER RIDGING ACROSS THE AREA PROMOTING DRYING AND SINKING
AIR ALOFT WITH WARMER MID-LEVEL TEMPERATURES. CONTINUED ABOVE NORMAL
TEMPERATURES FOR BOTH HIGHS & LOWS WITH MUGGY EVENINGS. HIGHS IN THE
LOWER 90S ALONG THE COAST AND INTO THE MIDDLE 90S ACROSS THE
INTERIOR. LOWS TO CONTINUE IN THE LOWER TO MIDDLE 70S.

TUE-SAT...(PREVIOUS DISCUSSION)...LARGE RIDGE ALOFT WILL MAINTAIN A
HOLD ON THE GULF COAST REGION AND AMPLIFY THROUGH THE MID SECTION OF
THE NATION LATER IN THE WEEK AS TROF DIGS DEEP IN THE SW. THIS
EXPECTED TO KEEP EC FL A PATTERN THATS A LITTLE WARMER AND LESS
RAINY THAN TYPICAL FOR MID JUNE. POP COVERAGE EXPECTED TO BE BELOW
NORMAL NEXT WEEK WITH ONLY POSSIBILITY OF A LITTLE ENHANCEMENT TO
MOISTURE/INSTABILITY FROM SHORTWAVES TO THE NORTH ROTATING AROUND
PERIPHERY OF RIDGE. WILL ONLY INDICATE POPS AS HIGH AS LOW END
CHC/SCT IN LATTER PERIODS DUE TO PRESENCE OF THE RIDGE ALOFT. TEMPS
ALSO EXPECTED TO REMAIN A LITTLE ABOVE NORMAL...WITH MID 90S INLAND
AND LOW 90S COAST MUCH OF THE WEEK.

&&

.AVIATION...VFR. SMALL CHC FOR TS AT DAB AND PSBLY LEE/SFB  AROUND
THE 22Z-02Z TIME FRAME BUT NOT HIGH ENOUGH TO MERIT VCTS WORDING.

&&

.MARINE...SMALL CHC FOR SOME EVENING TS MOVING OFFSHORE NORTH OF
KXMR...BUT OTRW BENIGN BOATING CONDS CONTINUE. LGT OFFSHORE WINDS
AOB 10-12KT WITH SEAS 2FT OR LESS. HAVE CAPPED GRIDDED SEAS OFF AT
2FT OFFSHORE AGAIN AS THE WNAWAVE GUIDANCE REMAINS A TAD HIGH WELL
OFFSHORE -  WE ARENT EVEN SEEING 3FT AT 41010...120NM OUT.

SUN NIGHT-THU...BENIGN BOATING CONDITIONS TO CONTINUE THROUGH THE
MIDDLE OF NEXT WEEK WITH RIDGING ACROSS THE CENTRAL PENINSULA. LGT
TO MODERATE S/SWRLY BREEZES...BCMG E/SE NEAR THE COAST AFT MIDDAY
WITH THE FORMATION OF THE EAST COAST SEA BREEZE. SEAS AOB 2FT NEAR
SHORE...AOB 3FT OFFSHORE.

A SLIGHTLY ELEVATED RIP CURRENT THREAT CONTINUES AT AREA BEACHES
ACROSS EAST CENTRAL FLORIDA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  73  92  74 /  20  10  20  10
MCO  95  73  93  73 /  10  10  20  10
MLB  91  73  91  73 /  10  10  20  10
VRB  92  72  92  73 /  10  10  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM....SEDLOCK
Hazardous weather outlook, Jun 13, 9:15 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT SAT JUN 13 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132130-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1015 AM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
WHILE THE AIR MASS ACROSS EAST CENTRAL FLORIDA REMAINS RELATIVELY
DRIER THAN NORMAL THIS MORNING...A MID LEVEL DISTURBANCE CURRENTLY
PUSHING INTO NORTH FLORIDA WILL MOVE EAST-SOUTHEAST THROUGH THIS
AFTERNOON. THIS IS EXPECTED TO KICK OFF SOME SHOWERS AND LIGHTNING
STORMS...WHICH COULD AFFECT LAKE...VOLUSIA AND SEMINOLE COUNTIES.

ANOTHER AREA WHERE SHOWERS AND STORMS MAY FORM THIS AFTERNOON WILL
BE AROUND LAKE OKEECHOBEE DUE TO THE POTENTIAL INTERACTION BETWEEN
THE SEA AND LAKE BREEZE BOUNDARIES. THIS INCLUDES INDIAN RIVER...
SAINT LUCIE...MARTIN...AND OKEECHOBEE COUNTIES

DEADLY CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY STORM THREATS
TODAY...WHILE STRONG GUSTY WINDS AND TORRENTIAL RAINFALL WILL ALSO
BE POSSIBLE. MOVE INDOORS IMMEDIATELY IF THUNDER IS HEARD...OR IF
SKIES LOOK THREATENING. REMAIN INDOORS UNTIL AT LEAST 30 MINUTES
AFTER THE LAST RUMBLE OF THUNDER IS HEARD.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS ARE POSSIBLE OVER THE LARGE LAKES ACROSS THE NORTH
INCLUDING LAKE GEORGE...LAKE HARRIS AND LAKE APOPKA...BLUE CYPRESS
LAKE...AS WELL AS THE INTRACOASTAL AND NEAR SHORE WATERS NORTH OF
CAPE CANAVERAL. MAINTAIN A CLOSE WATCH ON THE WEATHER. HEAD FOR
SHORE IF STORM CLOUDS DEVELOP OR IF THUNDER IS HEARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
THROUGH THE MIDDLE OF NEXT WEEK. CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW/CRISTALDI

In the hours before

Special weather statement, Jun 13, 3:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
419 PM EDT SAT JUN 13 2009

FLZ041-044-141-132115-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
419 PM EDT SAT JUN 13 2009

...STRONG LIGHTNING STORMS TO AFFECT NORTHERN LAKE
COUNTY...NORTHERN VOLUSIA COUNTY...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 10 MILES NORTH OF ORMOND BEACH TO 15 MILES
NORTHWEST OF LAKE GEORGE...MOVING SOUTH AT 15 TO 20 MPH.

LOCATIONS IN THE PATH OF THE STORMS INCLUDE ORMOND BEACH ...LAKE
GEORGE...ASTOR AND SEVILLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

JP

The radar

The Jacksonville radar (KJAX), 131 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Volusia

When
June 13, 3:35 PM EST
Where
Volusia County, 0.6 mi E of Seville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.320, -81.490

A SKYWARN spotter observed nickel to quarter size hail.

Thunderstorm Wind, Volusia

When
June 13, 4:21 PM EST
Where
Volusia County, 0.69 mi N of De Land
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.040, -81.300

Report from Sheriffs office of a few large trees downed in De Land from strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172991, 172993.